Wisconsin, 2023

Flood and Hail in Wisconsin, July 5, 2023

July 5, 2023 · NWS MKX · 9 events in 4 counties and zones

Numerous strong to severe thunderstorms developed over southern WI with the passage of weak low pressure and a cold front. Mostly tree damage was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Numerous strong to severe thunderstorms developed over southern WI with the passage of weak low pressure and a cold front. Mostly tree damage was observed. Street flooding occurred in Milwaukee after a couple slow moving thunderstorms affected the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 5, 9:05 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 5, 9:05 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1005 AM CDT Wed Jul 5 2023

.UPDATE...
(Issued 1005 AM CDT Wed Jul 5 2023)

Minor timing differences with the frontal passage and associated
minor changes to the high temperatures today are the main
adjustments to the forecast this morning. Continuing the thought
that gusty winds are the main concern with the associated line of
storms. Dry pocket aloft should assist with downburst potential,
with ML CAPE remaining favorable for storm development along and
ahead of the front. Main line of storms still looks to exit the
region early this evening, with some lingering showers and perhaps
an isolated thunderstorm expected into the early overnight hours
before ending. Dry weather still expected on Thursday as high
pressure builds back into the area.

MH

&&

.SHORT TERM...
(Issued 337 AM CDT Wed Jul 5 2023)

Today through Thursday:

A cold front will move through southern Wisconsin today, bringing
a chance for showers and thunderstorms. There could be a few
showers well ahead of the front this morning, but the bulk of
precip is expected with the frontal passage this afternoon. Looks
like enough of a window of time ahead of the front for some
heating and increasing instability, with ML CAPE around 1000-1500
J/kg by early afternoon. There won't be much shear to go along
with the instability...and mid-level lapse rates are on the lower
end as well. Could be a few stronger storms given the instability
and marginal shear, with gusty winds more of a concern than hail.
Precipitable water values are expected to push 2 inches given
dewpoints rising to near 70 ahead of the front. This could result
in some brief heavy rainfall as the storms move through.

The main line of storms should clear the southeast forecast area
by early evening, with some lingering post frontal showers
possible along with a few rumbles of thunder. This activity should
wind down by overnight, with dry weather then expected on Thursday
as high pressure begins to build back into the area.

Temps today will approach 90 in the east ahead of the front, with
low to mid 80s west given the earlier arrival of the front and
precip. Lingering clouds and cooler conditions behind the front
will likely keep high temps from getting out of the 70s on
Thursday.

DDV

&&

.LONG TERM...
(Issued 337 AM CDT Wed Jul 5 2023)

Friday through Tuesday:

Kept some low shower/storm chances going at times late this
weekend into early next week. Not a very strong signal for precip
any given day, but this pattern will leave the door open for
shortwaves to move through once in a while, which could kick off a
few showers/storms. Temps are expected to gradually warm back up
Friday through Monday, with a halt to this possible by Tuesday as
a stronger system may move into the area.

DDV

&&

.AVIATION...
(Issued 1005 AM CDT Wed Jul 5 2023)

VFR conditions expected through this morning across southern
Wisconsin, with MVFR conditions developing at times beneath
showers and thunderstorms as a cold front progresses northwest to
southeast today and tonight. Wind shift from southwesterly to
northwesterly expected this afternoon, with some gustier winds
possible along the immediate frontal passage. Stronger
thunderstorms may be capable of producing briefly gusty winds as
well, especially in far southern Wisconsin.

MH

&&

.MARINE...
(Issued 337 AM CDT Wed Jul 5 2023)

Low pressure will move through the area today, dragging a cold
front through along with a chance for showers and storms. South to
southwest winds ahead of the front into this afternoon will
become northerly and breezy behind the front late today into
tonight. The breezy northerly winds will linger into Thursday
before lighter winds return late week into the weekend under high
pressure.

DDV

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 5, 3:08 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
408 AM CDT Wed Jul 5 2023

WIZ046-047-051-052-056>060-062>072-060915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
408 AM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast
Wisconsin.

.DAY ONE...Today and Tonight

A round of thunderstorms is anticipated this afternoon and
evening, along and ahead of a cold front. Some stronger
thunderstorms capable of marginally severe hail and gusty winds
are possible during this period, particularly in southeast
Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be small chances for thunderstorms at times Friday
night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-060915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
408 AM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A round of thunderstorms is anticipated later Wednesday afternoon
and evening, along a cold front. Some stronger storms with gusty
winds and hail are possible during this period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be small chances for thunderstorms at times Friday
night through Tuesday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-060915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
408 AM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

A round of thunderstorms is anticipated over most of the lake
this afternoon into tonight, as a cold front moves eastward. Some
stronger storms with gusty winds and hail are possible, mainly
over southern portions of the lake.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be small chances for thunderstorms at times Friday
night through Tuesday.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 39 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Dane

When
July 5, 11:16 AM CST to 11:22 AM CST
Where
Dane County, Rockdale to 0.84 mi NE of Rockdale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.970, -89.030

A large tree down and power lines down in the Rockdale area.

Hail, Dane

When
July 5, 11:28 AM CST
Where
Dane County, 2.81 mi N of Fitchburg
Measured
1 in hail
Reported by
Public
Coordinates
42.990, -89.460

Thunderstorm Wind, Dane

When
July 5, 11:30 AM CST to 11:34 AM CST
Where
Dane County, 1.67 mi WNW of Syene to 1.44 mi N of Greenfield Park
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.990, -89.430

Trees and branches down in Fitchburg.

Thunderstorm Wind, Dane

When
July 5, 1:00 PM CST
Where
Dane County, 2.13 mi SSE of Stoughton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.890, -89.210

A large tree of a diameter of 15-20 inches down on a road.

Thunderstorm Wind, Milwaukee

When
July 5, 1:00 PM CST
Where
Milwaukee County, 0.91 mi WSW of Milwaukee Bradford Beach
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
43.053, -87.885

One large tree snapped and another uprooted. Other trees and branches down in the area.

Thunderstorm Wind, Ozaukee

When
July 5, 1:36 PM CST to 1:39 PM CST
Where
Ozaukee County, 0.69 mi N of Fredonia
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
43.480, -87.950

Damage to small sheds, a porch which was under construction, and trees all near Willow Valley Road.

Thunderstorm Wind, Sheboygan

When
July 5, 1:53 PM CST
Where
Sheboygan County, 2.76 mi S of Sheboygan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.710, -87.720

A large tree snapped off and landing on power lines.

Flood, Milwaukee

When
July 5, 2:25 PM CST to 4:00 PM CST
Where
Milwaukee County, 0.3 mi S of West Allis to 1.01 mi NW of Milwaukee South Shore Park
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.996, -87.970

Many streets flooded mostly in the east central portions of the county, including on Humboldt Blvd. from North Ave. to Capitol Dr., and on Prospect Ave. Street flooding was also reported at Cleveland and 45th streets.

Thunderstorm Wind, Milwaukee

When
July 5, 2:56 PM CST
Where
Milwaukee County, 1.23 mi SE of Oak Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.860, -87.850

Several large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105297, 1105296, 1105298, 1105299, 1105301, 1105300, 1105302, 1106151, 1105303.